Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 64, NWS Shreveport, LA

May 3, 2002Smith County, Wood County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at May 3, 2002, 7:54 AM CDT for Smith County, Wood County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2002, 7:54 AM CDT (12:54 UTC)
Expired
May 3, 2002, 9:00 AM CDT
In force
66 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

Counties Smith County, TX, Wood County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 158 km from the middle of the area, began a volume at 12:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 0.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2002-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 233 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2002-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
233 J/kg
Mixed-layer CIN
-352 J/kg
Mixed-layer LCL
421 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 031254
SVRSHV
TXC423-499-031400-
/NEW.KSHV.SV.W.0130.031254-031400/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
754 AM CDT FRI MAY 3 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SMITH COUNTY IN NORTHEAST TEXAS
  WOOD COUNTY IN NORTHEAST TEXAS

* UNTIL 900 AM CDT

* AT 754 AM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES WEST OF MINEOLA...OR
  ABOUT 8 MILES NORTHEAST OF CANTON...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  9 MILES NORTHWEST OF MINEOLA AT 830 AM CDT
  4 MILES NORTHWEST OF QUITMAN AT 850 AM CDT

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  SMITH COUNTY IN NORTHEAST TEXAS
  WOOD COUNTY IN NORTHEAST TEXAS
UNTIL 900 AM CDT.

LAT...LON 3258 9587 3246 9572 3282 9521 3301 9544

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:30 AM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, May 3, 2:30 AM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
230 AM CDT FRI MAY 3 2002

THE COLD FRONT THIS MORNING CURRENTLY EXTENDS FROM A LINE JUST SOUTH
OF A MLU...TO JUST NORTH OF LFK...TO NEAR AUS.  HIGH PRESSURE BEHIND
THE FRONT IS BEGINNING TO PUSH OFF TO THE EAST...ALLOWING THE FRONT
TO STALL THIS MORNING...AND SLOWLY WORK BACK NORTHWARD AS WARM FRONT
TODAY.  THE FRONT WILL LINGER ACROSS THE AREA THROUGH THE
PERIOD...BEFORE SLOWLY WASHING OUT BY SUNDAY.  LOW POPS WILL BE
NEEDED IN THE FORECAST THROUGH THE WEEKEND...JUST TO RESPECT THE
UPPER LEVEL DISTURBANCES MOVING ALONG THE BOUNDARY...AND AVAILABLE
LOW TO MID LEVEL MOISTURE.  MAV AND FWC FAIRLY CLOSE...SO BALANCE
WILL BETWEEN THE TWO.

PRELIMS...
SHV 79/64/84/65 5222
MLU 78/63/81/65 5222
TXK 70/60/82/64 4222
TYR 76/62/84/65 4222
LFK 87/72/88/74 2222

ELEVEN

.SHV...NONE.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 8:24 PM CDTSevere Thunderstorm WarningSHVShelby36 min
May 2, 8:59 PM CDTSevere Thunderstorm WarningSHVShelby61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.